Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS La Crosse, WI

May 9, 2004Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2004, 8:48 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2004, 8:48 PM CDT (01:48 UTC)
Expired
May 9, 2004, 9:45 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Buffalo County, WI, Trempealeau County, WI

What was reported inside it

TimeReportWhereRemark
May 9, 8:48 PM CDTHAIL 0.75Independence, WIWIND GUSTS TO 50 MPH ALSO REPORTED ALONG WITH DIME SIZE HAIL.
May 9, 8:52 PM CDTTSTM WND GST 35Arcadia, WI
May 9, 8:55 PM CDTHAIL 0.5Arcadia, WI
May 9, 9:02 PM CDTHAIL 0.5Arcadia, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:55 PM CDTTornado WatchSPC5 hr
May 9, 7:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-818 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KARX 100148
SVRARX
WIC011-121-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 945 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL OVER WAUMANDEE...OR ABOUT 10
  MILES WEST OF ARCADIA. THE SEVERE THUNDERSTORM WAS MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 95 AND COUNTY C AND WICKHAM VALLEY AROUND 855 PM CDT...
  ARCADIA AND NORTH CREEK AROUND 900 PM CDT...
  SQUARE BLUFF AROUND 905 PM CDT...
  HIGHWAY 95 AND COUNTY D AROUND 910 PM CDT...
  IDUNA AND FRENCHVILLE AROUND 915 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4441 9169 4424 9177 4406 9134 4434 9118

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 9, 3:01 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT SUN MAY 9 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT
TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH
MID WEEK.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST
SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD
ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN.
SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA
INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR
TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING
ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA.

12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL
SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING
SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE
INFLUENCE FROM THE GFS BEYOND 36 HOURS.

IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD
TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM
SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND
3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL
DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL
LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO
THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR
ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING.
CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE
FORECAST AREA LOOKS GOOD.

COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST
AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY
POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA
MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY.

THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE
FRONT WILL RETURN NORTH AGAIN.  WILL MAINTAIN LOW POPS TUESDAY TO
ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION
TUESDAY NIGHT.  THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF
WEDNESDAY.  HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS
FORECAST.

GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST
SO NO MAJOR CHANGES MADE.

.LONG TERM...THURSDAY THROUGH SUNDAY

OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND
RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW
ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON
THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE
ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND
PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT.
ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM
THE PREVIOUS FORECAST.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RABERDING
Hazardous weather outlook, May 9, 12:36 PM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1236 PM CDT SUN MAY 9 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1236 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT
ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE
THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.

AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL
AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT.
AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE
WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND
SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS
FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT
SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

BOYNE

In the hours before

Local storm report, May 9, 8:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             WABASHA                 44.37N 92.05W
05/09/2004  0.75 INCH        WABASHA            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, May 9, 8:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             MONDOVI                 44.57N 91.67W
05/09/2004  0.50 INCH        BUFFALO            WI   CO-OP OBSERVER

            ALSO 40 MPH WIND GUSTS.

0823 PM     HAIL             NELSON                  44.42N 92.00W
05/09/2004  0.75 INCH        BUFFALO            WI   FIRE DEPT/RESCUE

            REPORTED BY FIRE DEPARTMENT AND STATE TROOPER. WIND GUSTS
            ALSO REACHED 50 MPH.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:46 PM CDTSevere Thunderstorm WarningARXBuffalo59 min
May 9, 8:21 PM CDTSevere Thunderstorm WarningARXClark54 min
May 9, 9:10 PM CDTFlash Flood WarningARXBuffalo, Trempealeau4 hr
May 9, 10:23 PM CDTSevere Thunderstorm WarningARXBuffalo37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.